Tips for Tapering Off Buprenorphine
Opioid dependency and addiction have been an increasing problem and has hit crisis proportions in the United States. Opioid pain medications and illegal opioids like Heroin are some of the most potent drugs in existence. Even when opioid painkillers are taken as prescribed; they still come with a risk for dependence and addiction. No matter how these drugs are obtained, they are responsible for hundreds of thousands of overdose deaths in our country. Buprenorphine is a prescription medication that is taken to help treat addiction to opioids like heroin or prescription opioids.
Why Tapering Off Buprenorphine is a Good Idea
This medication will reverse the side effects of the abused opioids and prevent someone from getting high and overdosing. It also helps someone avoid the withdrawal symptoms associated with opioids, which can help someone maintain sobriety.
This is because Buprenorphine affects the brain’s opioid receptors in the same way that other opioid drugs like heroin do but it is much less addictive. It also has a ceiling effect, which helps prevent overdose.
Guide for Coming Off Buprenorphine Safely
The reason why someone should not abruptly stop taking Buprenorphine is that it is also a form of an opioid. If you do not taper off of it properly, you can experience withdrawal symptoms because you can still become physically dependent on this medication. We know it’s not easy, and sometimes relapses happen, but it’s possible to get off buprenorphine once and for all. Here are some tips for successfully tapering off of buprenorphine.
- Pace the Taper
When you are ready to end your replacement therapy and start tapering off of Buprenorphine, it is important to remember that it is not easy to stop. Buprenorphine has a long half-life, meaning it stays in your system much longer and has a pretty tight grasp on your opioid receptors in the brain. Physical and emotional pain can hit you at once when the Buprenorphine leaves your system if you don’t have the correct tapering pace.
- Know What to Expect
Tapering begins with a plan of action to reduce the amount of medication you take every day. When you begin your journey, you should expect to have withdrawal symptoms when weaning yourself from it, however, a good taper should be able to minimize this. Symptoms can include headaches, dizziness, confusion, stomach pains, and trouble with sleeping. You should make sure you are visiting a doctor or addiction specialist during this process because the longer you have been on Buprenorphine, the harder the process will be.
- End Your Taper With the Lowest Available Dose
The lowest prescribed dose of this drug is 2mg, and even then you can experience feelings of withdrawal. Tapering from Buprenorphine with lower doses will call for you to listen to what your body is telling you and the correct dose for the right time. You should use the least amount of the drug you can to manage your day. Do not take any extra doses when experiencing withdrawal symptoms and only take it once every 24 hours. Figure out your needs and when you should be adjusting the Buprenorphine taper.
- Taking Breaks or Pauses During Tapering
Since it is possible for someone tapering off Buprenorphine to experience uncomfortable withdrawal symptoms, it is okay to pause where you are. When you experience these symptoms, you can go back to the last dose taken and maintain that level for a few days before moving forward again. It is also okay to hold the dose for longer than the taper calls for. Your experience will be unique to you so when your body adjusts, go back to the recommended dosing.
Be sure when going through a Buprenorphine taper process, that you do it slowly and safely to ensure that you are as successful as possible. Just like an opioid, getting off of Buprenorphine is not an easy thing to do. It is best to consult with a doctor and/or addiction specialist during the entire process to ensure a positive and successful process.